It’s that time of year again.
Cold and flu season.
And now, in addition to being careful not to catch the cold or flu, you need to be careful about what medications you take if you should get sick. While antibiotics do not treat viral infections such as colds or flu, this time of year we see a rise in the number of prescriptions for antibiotics. Certain types of antibiotics, known as fluoroquinolones, have been known to cause tendon tears or ruptures. Fluoroquinolones are used to treat bacterial infections. These antibiotics include: Levaquin, Cipro, Avelox, and Floxin
The FDA has been aware for some time that these medications could cause tendonitis and tears or ruptures in the Achilles tendon, rotator cuff, biceps and thumbs. This risk is higher in patients over 60; those taking corticosteroids (such as Prednisone); and those who have had heart, lung or kidney transplants. However, after finding that there have been over 300 cases of tendonitis and over 400 cases of tendon ruptures due to the use of these medications, the FDA made it mandatory for manufacturers of these medications to put a black box warning on their products about the risk of tendon injury.
If you have to take an antibiotic this season, be aware of which medication your doctor prescribes to you and ask your doctor and your pharmacist about the potential side effects. If you must take one of the above-mentioned drugs, you should be aware of your level of physical activity, so that you can hopefully avoid a painful injury.